Wednesday, May 26, 2010

Benefits versus Risks

I cannot help but wonder about the benefits and risks associated with some of the medications taken daily in the hope that I will be given time, along with reasonable quality of life.

Towards the end of 2009 I commenced taking Arimidex, which belongs to a group of drugs called Aromatose Inhibitors. These drugs are useful when given to stop the production of estrogen. After three months on the drug I mentioned the debilitating joint pain to my oncologist. She told me to stop taking it immediately.

My instructions were to have a six week break and then to begin a course of Femara (belonging to the same group of drugs.) This was about the 10 December. Approximately 2 days later I began suffering unbearable pain in the right arm/hand. Palliative Care were summoned. I was given an injection that provided almost instant relief. Whew! Don't want to go there again! I believe I actually managed to put some sort of a Post together at the time. I had daily visits from my amazing Palliative Care team until both the pain, and medications, were stabilised.

My General Practitioner (doctor) suggested that the Arimidex may have been controlling the cancer. When it was withdrawn, the pain indicated that it was, once again, on the move. Of course we have no way of proving his theory.

Back to the present.

I commenced taking my Femara in February and there appeared to be no visible repercussions. That is until a routine visit to Dr Milton Sales, (my GP) about one month ago. Not only is this man caring, he is very thorough and believes that more things are missed through not looking than not knowing.

An examination indicated that I could possibly have a thrombosis in the right arm. Sure enough, I was referred for imaging where a Dopler showed a 9 centimetre blood clot. The concern being that it could spread up the arm and could easily move to the lungs or the heart. I commenced a 10 day course of Clexane immediately as well as being put onto a three to six month course of warfarin to thin the blood. This means regular blood tests to check that INR levels are between 2 and 3 indicating that the meds are doing their work.

While visiting Dr Sales yesterday, I mentioned that there was an unusual pain between the wrist and the elbow. He is now confident that the blood clot runs almost the full length of the arm. Blood clotting is a risk factor for approximately 1.2% of patients taking Femara. Dr Sales feels that the benefits outweigh the risks. I am not so sure but will certainly be discussing it with my oncologist when I attend clinic next Wednesday.

There is a 'fear' factor for me. Having experienced the uncontrolled pain of the recurrence in the brachial plexus I am reluctant to discontinue a medication that may well be working effectively to prevent the spread of cancer. I am hoping that my PET/CT Scan on Wednesday gives a clear picture. I am uncertain... finding my current situation quite challenging.

Every day I give thanks for the many blessings in my life and I pray to God to be given the strength to endure whatever it is my future holds.

5 comments:

Anonymous said...

Chez my friend,pray everyday that you will come out on top,if anyone can do it you can as you stay on top of it..I just wonder why that everytime they get one thing that works another one comes out.May all our angels keep working there magic.

Gentle Hugs from miles across,Love Kaz.xoxo

Breeze said...

Thank you for visiting today Chez. I imagine this is where you just have to go with your heart. Hopefully they can fix the clot in some manner that makes it less of an immediate threat so that the medication can do its work.

I replied to your comment over at my blog. http://breezedaze.blogspot.com/2010/05/history-and-mysterythats-all-there-is.html#comments

Thank you for stopping by!

Breeze

Diane Rodgers said...

Hi Cheryl,

I came to see if you posted again and you did... with bad news once again...... I am praying that the clot stays put and the blood thins enough to let it dissolve with no problems. Hold on Cheryl, you have been through so much...God is still in CONTROL of your life! Don't allow His adversary to rob you of your joy and peace. You are His child and He won't let you go... Just HOLD ON TIGHTLY and keep your faith.

Love to you and prayers always,
Di
xox

diane said...

Medication cocktails are a worry. Bill takes wafarin and it is hard to juggle. Yu are certainly thrown a lot of challenges to overcome but you keep soldiering on. Well done. I admire you.

artistdeb said...

Learning more of you story, Dear Cheryl. xxoo Deb